Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 258, NWS Dodge City, KS

June 22, 2008Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2008, 5:03 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jun 22, 2008, 5:45 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:36 PM CDTHAIL 0.8815 Sse Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 222203
SVRDDC
KSC033-097-222245-
/O.NEW.KDDC.SV.W.0258.080622T2203Z-080622T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 545 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF BELVIDERE...MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELVIDERE...
  WILMORE...
  RURAL RESIDENCES OF NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA
  COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3723 9899 3722 9931 3761 9924 3761 9908
TIME...MOT...LOC 2203Z 006DEG 17KT 3746 9917

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 222222
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN JUN 22 2008

KSC033-097-222245-
/O.CON.KDDC.SV.W.0258.000000T0000Z-080622T2245Z/
KIOWA KS-COMANCHE KS-
523 PM CDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA COUNTIES...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF WILMORE...MOVING SOUTH AT 17 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELVIDERE...
  WILMORE...
  RURAL RESIDENCES OF NORTHEASTERN COMANCHE AND SOUTHEASTERN KIOWA
  COUNTIES.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3722 9931 3757 9924 3757 9907 3736 9902
      3735 9903 3733 9902 3723 9900
TIME...MOT...LOC 2223Z 000DEG 15KT 3738 9916

$$

RITTERLING
000 
WWUS53 KDDC 222242
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SUN JUN 22 2008

KSC033-097-222252-
/O.EXP.KDDC.SV.W.0258.000000T0000Z-080622T2245Z/
KIOWA KS-COMANCHE KS-
542 PM CDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COMANCHE AND
SOUTHEASTERN KIOWA COUNTIES EXPIRES AT 545 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN COMANCHE AND SOUTHEASTERN
KIOWA COUNTIES.

LAT...LON 3722 9931 3757 9924 3757 9907 3736 9902
      3735 9903 3733 9902 3723 9900
TIME...MOT...LOC 2242Z 000DEG 15KT 3730 9916

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 2:59 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT SUN JUN 22 2008

.DISCUSSION...

DAYS 1-2...

INITIAL FORECAST ISSUE WILL BE POPS THIS EVENING FROM SCATTERED
TSRA THAT ARE EXPECTED TO DEVELOP AND ARE IN THE PROCESS OF
DEVELOPING ACROSS PORTIONS OF MY CWA. AFTERNOON HEATING AND WEAK
SURFACE CONVERGENCE FROM MY SOUTHEAST COUNTIES NORTHWEST INTO THE
GLD AREA HAS RESULTED IN A MODERATE CU FIELD AND TCU...A FEW OF
WHICH HAVE GLACIATED. EVEN THOUGH SURFACE BASED CAPES ARE AROUND
2500 J/KG...I CANNOT FIND GOOD FORCING ALOFT. THUS IM UNCERTAIN
ABOUT HOW ORGANIZED ANY OF THIS COULD GET. MODELS DO INDICATE THE
LOW LEVEL WIND FIELD BACKING DURING THE EVENING AND STRENGTHENING
SO THERE COULD BE ADDITIONAL DEVELOPMENT. WILL RAISE POPS TO COVER
THE EVENING ACTIVITY.

ON MONDAY THERE DOES APPEAR TO BE A LITTLE BETTER UPPER SUPPORT IN THE
FORM OF A S/WV TROUGH MOVING OUT OF THE ROCKIES. WILL BASICALLY
KEEP PREVIOUS POPS BUT ADJUST FOR TIMING WHERE THE BEST CHANCE FOR
TSRA DURING THE AFTERNOON WILL BE IN MY NW CWA THEN SPREADING EAST
AND SOUTHEAST DURING THE EVENING. COULD HAVE MORE ORGANIZATION IN
THE FORM OF AN MCS.

MAX TEMPS ON MONDAY WILL BE COOLER THAN TODAY MAINLY BECAUSE OF
DEEPER BOUNDARY LAYER MOISTURE WHICH WILL NOT MIX OUT AS MUCH
(COMPARED TO TODAY) PLUS SFC WINDS WILL HAVE MORE OF A SOUTH TO
SOUTHEAST COMPONENT.  80H TEMPS SHOULD BE SLIGHTLY COOLER TOO.

DAYS 3-7...

MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FROM LAST NIGHT AND THIS
MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER LEVEL WESTERLY
FLOW SHIFTING NORTHWARD THROUGH THE MIDDLE PART OF THIS WEEK. THE
INCREASED HEIGHTS AND EASTWARD DISPLACEMENT OF THE WARMER MID LEVEL
TEMPERATURES WILL HELP WARM DAILY MAX TEMPERATURES WELL INTO THE 90S
AND EVEN TOWARD THE 100 DEGREE MARK IN SOME PLACES. LATE IN THE WEEK
THE MODELS SHOW THE UPPER FLOW TURNING A LITTLE MORE NORTHWESTERLY
AGAIN AS THE UPPER RIDGE CONTINUES OVER THE PACIFIC NORTHWEST AND
UPPER LEVEL DISTURBANCES SLIDE DOWN THE EAST SIDE OF THE RIDGE INTO
THE GREAT LAKES REGION. A SURFACE FRONT IS FORECAST TO DROP SOUTH
INTO THE CENTRAL HIGH PLAINS ON FRIDAY WHICH SEEMS POSSIBLE GIVEN
THE ORIENTATION OF THE UPPER FLOW. THE FRONT COULD LINGER INTO
SATURDAY BUT THE UPPER RIDGE IS FORECAST TO BUILD WITH HEIGHTS
BUILDING BACK OVER THE NORTHERN PLAINS AGAIN. WILL BUMP POPS UP INTO
THE SLIGHT CHANCE CATEGORY FOR FRIDAY NIGHT WHICH CORRESPONDS WELL
WITH WHAT IS DEPICTED IN THE ISC GRIDS. WILL ALSO GO WITH AT LEAST A
SILENT POP ON SATURDAY NIGHT FOR NOW.

.AVIATION...

SCATTERED HIGH BASED CUMULUS WILL PERSIST THROUGH THE AFTERNOON
HOURS ESPECIALLY AROUND KGCK/KDDC. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS SHOULD DEVELOP AFTER 21Z AND WILL BE PROPAGATING
SOUTHWARD. ANY STORMS THAT DEVELOP COULD BECOME CAPABLE OF PRODUCING
LARGE HAIL AND A FEW WIND GUSTS TO 50 KNOTS. THUNDERSTORMS WILL BE
DIMINISHING AROUND OR AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  93 /  30  30  40  10
GCK  63  91  65  93 /  30  30  40  10
EHA  65  94  63  94 /  30  30  40  10
LBL  65  92  65  94 /  20  20  40  10
HYS  65  89  66  92 /  30  40  50  10
P28  67  93  68  94 /  30  10  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 22, 4:44 AM CDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SUN JUN 22 2008

KSZ030-031-043>046-061>066-074>081-084>090-230945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SUN JUN 22 2008 /344 AM MDT SUN JUN 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT.
A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

In the hours before

Special weather statement, Jun 22, 4:36 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
436 PM CDT SUN JUN 22 2008

KSZ080-222215-
KIOWA-
436 PM CDT SUN JUN 22 2008

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAVILAND...MOVING SOUTH AT 12 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3740 9901 3741 9933 3767 9923 3766 9904
TIME...MOT...LOC 2136Z 004DEG 11KT 3759 9917

RITTERLING
Local storm report, Jun 22, 4:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             5 W HAVILAND            37.62N 99.20W
06/22/2008  E0.88 INCH       KIOWA              KS   TRAINED SPOTTER

&&

26
Local storm report, Jun 22, 4:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             8 E GREENSBURG          37.61N 99.15W
06/22/2008  E0.88 INCH       KIOWA              KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:17 PM CDTSpecial Weather StatementDDCEdwards, Ford58 min
Jun 22, 4:36 PM CDTSpecial Weather StatementDDCKiowa39 min
Jun 22, 5:57 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche48 min
Jun 22, 6:25 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.